Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 196, NWS Goodland, KS

July 2, 2005Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2005, 10:45 PM CDT for Thomas County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2005, 10:45 PM CDT (03:45 UTC)
Expired
Jul 2, 2005, 11:11 PM CDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Thomas County, KS

The radar

The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2233 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 030346
SVRGLD
KSC193-030415-
/O.NEW.KGLD.SV.W.0196.050703T0345Z-050703T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1045 PM CDT SAT JUL 2 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST THOMAS COUNTY IN NORTHWEST KANSAS

* UNTIL 1115 PM CDT

* AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF MINGO...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN THOMAS COUNTY AROUND 1100 PM CDT...
  RURAL EASTERN THOMAS COUNTY AROUND 1110 PM CDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3934 10099 3912 10096 3913 10069 3934 10071

$$

JRM
2 follow-up statements
000 
WWUS53 KGLD 030359
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MDT SAT JUL 2 2005

KSC193-030415-
/O.CON.KGLD.SV.W.0196.000000T0000Z-050703T0415Z/
THOMAS KS-
1058 PM CDT SAT JUL 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1115 PM CDT FOR
THOMAS COUNTY...

AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTHEAST OF MINGO...MOVING EAST AT 15 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3934 10099 3912 10096 3913 10069 3934 10071

$$

JRM
000 
WWUS53 KGLD 030411
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1010 PM MDT SAT JUL 2 2005

KSC193-030418-
/O.CAN.KGLD.SV.W.0196.000000T0000Z-050703T0415Z/
THOMAS KS-
1110 PM CDT SAT JUL 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR THOMAS COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS AND IS EXITING SOUTHEAST THOMAS COUNTY. SMALL HAIL  
AND WIND GUSTS TO 50 MPH AND FREQUENT LIGHTNING CAN BE EXPECTED WITH 
THIS STORM AS IT LEAVES THE COUNTY.

LAT...LON 3934 10099 3912 10096 3913 10069 3934 10071

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:35 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, Jul 2, 3:35 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT SAT JUL 2 2005

.DISCUSSION...FORECAST CONCERNS ARE THE POSSIBILITY OF
THUNDERSTORMS EACH AFTERNOON AND EVENING WITH GOOD DAYTIME HEATING
AND NUMEROUS WEAK WAVES MOVING EAST OF THE ROCKIES AND ACROSS THE
HIGH PLAINS THROUGH MAINLY THE FIRST HALF OF THE FORECAST PERIOD.

A SHORT WAVE TROUGH WILL BE MOVING EAST OF THE NORTHERN ROCKIES
OVERNIGHT.  THIS WILL AFFECT PRIMAIRLY THE NORTHERN HIGH PLAINS.
HOWEVER...WEAKER AND LESS DISCERNABLE SHORT WAVE ENERGY WILL BE
MOVING EAST OF THE ROCKIES AND THE CENTRAL HIGH PLAINS LATE THIS
AFTERNOON AND EVEING AHEAD OF THE PRIMARY SHORT WAVE TROUGH.  THIS
SHOULD AID IN ISOLATED SCATTERED THUNDERSTORM DEVELOPMENT ACROSS
PORTIONS OF THE FORECAST AREA.  ACROSS THE NORTHWEST PORTION OF
THE FORECAST AREA...DRYER AIR HAS MOVED IN AT THE SURFACE BEHIND
WHAT APPEARS TO BE A DRYLINE.  THIS DRYER AIR WILL HINDER
THUNDERSTORM DEVELOPMENT ACROSS THAT AREA THIS AFTERNOON AND
EVENING.

THUNDERSTORM ARE EXPECTED TO BE MORE NUMEROUS SUNDAY AFTERNOON AND
EVENING AS STRONGER SHORT WAVE ENERGY MOVES EAST OF THE CENTRAL
ROCKIES IN CONJUCTION WITH A FRONT THAT SWEEPS ACROSS THE FORECAST
AREA AROUND MID DAY.  TEMPERATURES ARE EXPECETED TO BE 5 TO 10
DEGREES COOLER ON MONDAY AS A RESULT OF THE FRONTAL PASSAGE.
TEMPERATURES WILL WARM AGAIN THROUGH THE REMAINDER OF NEXT WEEK.
THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING THROUGH AT
LEAST MID WEEK AS MULTIPLE WEAK IMPULSES CONTINUE TO MOVE EAST OF
THE ROCKIES AND TRACK ACROSS THE TRI-STATE AREA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LOCKHART
Hazardous weather outlook, Jul 2, 11:36 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SAT JUL 2 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031635-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1036 AM MDT SAT JUL 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST THIS AFTERNOON
MAINLY ALONG AND EAST OF A LINE EXTENDING FROM WRAY TO BURLINGTON
COLORADO TO TRIBUNE KANSAS. THE PRIMARY THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

A DRYLINE WILL PUSH EASTWARD OUT OF COLORADO THROUGH THE TRI-STATE
REGION THIS AFTERNOON AND EVENING. AHEAD OF THIS BOUNDARY SOUTHERLY
WINDS WILL TRANSPORT LOW LEVEL MOISTURE INTO THE AREA. STRONG DAYTIME
HEATING WITH TEMPERATURES IN THE 90S TO NEAR 100 TODAY WILL HELP TO
PRODUCE A MODERATELY UNSTABLE ATMOSPHERE.

IN ADDITION AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE ROCKIES
LATE THIS AFTERNOON AND EVENING AND WILL INTERACT WITH THE DRYLINE.
THE FIRST STORMS TO DEVELOP BY EARLY AFTERNOON WILL BE HIGH BASED AND
WILL BE CAPABLE OF PRODUCING STRONG WINDS. AS THE STORMS MOVE
EASTWARD INTO BETTER MOISTURE THE THREAT FOR DAMAGING WINDS AND HAIL
WILL INCREASE. AS THE UPEPR LEVEL DISTURBANCE MOVES EASTWARD OUT OF
THE AREA TONIGHT PRECIPITATION SHOULD END FROM WEST TO EAST BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF COLORADO ONTO THE PLAINS
LATE SUNDAY AFTERNOON. INSTABILITY WILL BE WEAK SO NO SEVERE WEATHER
IS EXPECTED. AS THIS SYSTEM MOVES EAST A LITTLE BETTER CHANCE FOR
STORMS WILL EXIST SOUTH OF INTERSTATE 70 INTO SUNDAY NIGHT.

A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE EASTWARD OUT OF COLORADO
BY LATE MONDAY AFTERNOON AND EVENING. WITH MORE LOW LEVEL MOISTURE
AND INSTABILITY PRESENT THERE WILL BE INCREASING CHANCES FOR STRONG
TO SEVERE THUNDERSTORMS WITH THE PRIMARY THREAT BEING LARGE HAIL AND
DAMAGING WINDS.

FOR TUESDAY THROUGH FRIDAY WEAK UPPER LEVEL DISTURBANCES WILL MOVE
THROUGH THE AREA IN NORTHWEST UPPER FLOW. CHANCES FOR THUNDERSTORMS
WILL DECREASE SOMEWHAT FROM WEDNESDAY AND BEYOND AS A DRIER
ATMOSPHERE AND HIGH BUILDS BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LAMMERS

In the hours before

Local storm report, Jul 2, 5:18 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             ANGELUS                 39.19N 100.69W
07/02/2005  1.00 INCH        SHERIDAN           KS   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL COVERED THE GROUND

&&

MMEHLE
Local storm report, Jul 2, 6:01 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             6 N NORTON              39.92N 99.89W
07/02/2005  0.88 INCH        NORTON             KS   TRAINED SPOTTER

&&

MMEHLE
Local storm report, Jul 2, 6:21 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 NE NORTON             39.91N 99.80W
07/02/2005  1.75 INCH        NORTON             KS   TRAINED SPOTTER

&&

MMEHLE
Local storm report, Jul 2, 9:54 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             ANGELUS                 39.19N 100.69W
07/02/2005  1.00 INCH        SHERIDAN           KS   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL COVERED THE GROUND

0501 PM     HAIL             6 N NORTON              39.92N 99.89W
07/02/2005  0.88 INCH        NORTON             KS   TRAINED SPOTTER

0520 PM     HAIL             7 NE NORTON             39.91N 99.80W
07/02/2005  1.75 INCH        NORTON             KS   TRAINED SPOTTER

&&

MMEHLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 11:30 PM CDTSevere Thunderstorm WarningGLDGove60 min
Jul 3, 6:42 AM CDTSevere Thunderstorm WarningGLDCheyenne63 min
Jul 3, 7:02 AM CDTSevere Thunderstorm WarningGLDRawlins28 min
Jul 3, 7:30 AM CDTSevere Thunderstorm WarningGLDRawlins30 min
Jul 3, 8:00 AM CDTSevere Thunderstorm WarningGLDRawlins60 min
Jul 3, 8:59 AM CDTSevere Thunderstorm WarningGLDThomas35 min
Jul 3, 8:59 AM CDTSevere Thunderstorm WarningGLDRawlins54 min
Jul 3, 10:05 AM CDTSevere Thunderstorm WarningGLDThomas40 min
Jul 3, 10:31 AM CDTSevere Thunderstorm WarningGLDSheridan44 min
Jul 3, 11:15 AM CDTSevere Thunderstorm WarningGLDSheridan49 min
Jul 3, 11:45 AM CDTSevere Thunderstorm WarningGLDDecatur25 min
Jul 3, 11:54 AM CDTSevere Thunderstorm WarningGLDGraham51 min
Jul 3, 12:27 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.